Nebraska, 2021

Hail and Damaging Wind in Nebraska, June 25, 2021

June 25, 2021 · NWS GID · 2 events in 2 counties and zones

Isolated to scattered strong-to-severe thunderstorms rumbled across various parts of South Central Nebraska on this Friday afternoon and evening, although the majority of activity focused north of Interstate 80. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated to scattered strong-to-severe thunderstorms rumbled across various parts of South Central Nebraska on this Friday afternoon and evening, although the majority of activity focused north of Interstate 80. Between 3-8 p.m. CDT, six separate storms (five north of I-80) received Severe Thunderstorm Warnings based on radar indications of at least marginally-severe hail/winds. However, ground-truth reports were tough to come by, with the only two verifying reports consisting of: 1) quarter size hail near Hazard in far southern Sherman County...2) estimated 60 MPH winds and some downed tree limbs in the town of Polk. Based on radar signatures, other portions of counties most favored to have also experienced severe-criteria hail and/or wind included: southeastern Sherman, northern Greeley, southern Kearney and east-central Merrick. Storm mode was a mix of isolated supercells and multicell clusters. The most prominent supercells (albeit fairly small in areal extent) consisted of one that tracked from extreme northeast Dawson County to along the Sherman/Buffalo County line between 3-5 p.m. CDT, and another that initiated along the Phelps/Kearney County line around 6:30 p.m. CDT and drifted southeastward through Kearney County for about an hour before weakening (this was the only local severe storm south of I-80). Timing-wise, although all severe-warned storms within South Central Nebraska occurred between 3-8 p.m. CDT, at least spotty weak activity developed as early as 1-2 p.m. CDT (mainly in far western counties) and weak convection lingered as late as 10-11 p.m. CDT in far southeast counties before departing/dissipating for the night.

In the mid-upper levels, this event was forced by a combination of larger-scale lift out ahead of a positively tilted trough axis centered from North Dakota into the Central Rockies by early evening, along with more localized lift from a mesoscale convective vortex (MCV) wandering through western Nebraska. The seasonably-early initiation of afternoon convection was also aided by relatively cool mid-level temperatures (only around 8C at 700 millibars). At the surface there were no prominent features in the light wind regime across South Central Nebraska at mid-afternoon, although a subtle west-southwest to east-northeast oriented front bisected the area (possibly a remnant outflow boundary from early-morning Kansas convection), with dewpoints averaging mid-upper 60s (F) on either side of it. Although mixed layer CAPE only peaked around 1500 J/kg, decent effective deep-layer shear of 35-40 knots clearly promoted severe storm development, including the few supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 1:32 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 25, 1:32 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
232 PM CDT Fri Jun 25 2021

.DISCUSSION...(This evening through Friday)
Issued at 227 PM CDT Fri Jun 25 2021

As of 2PM, convection is beginning to intensify in and just west
of the forecast area. This is on the south side of remnant MCV,
with enhancement from the upper trough. Although individual
solutions vary, CAMs have had a decent handle on this potential,
and as such, these storms are expected to persist as they move
across the forecast area later this afternoon and early this
evening. Although the highest instability axis has shifted south
of the area with the front, decent low level moisture persists and
latest SPC mesoanalysis shows 1500-2000 J/kg of MLCAPE. Along
with 40kts of deep layer shear, this will support at least a few
severe updrafts as these storms move through.

After these storms weaken and/or move out of the area (by roughly
9pm), attention shifts to convection moving northeastward out of
southwestern KS. This convection will likely be weakening with
time as it moves away from the stronger instability and 850mb
convergence. Even still, this may impact portions of our Kansas
counties with marginally severe hail/wind.

A few showers may persist into Saturday morning, with additional
diurnally driven showers and thunderstorms possible in the
afternoon and early evening. Fortunately, the cooler and
increasingly dry airmass will reduce the risk for severe weather
across the local area. Temperatures will be roughly 10 degrees
below normal with highs only in the mid 70s to near 80 degrees.

Saturday night into Sunday morning should be mostly dry, but we
cannot totally rule out a few more showers or afternoon
thunderstorms as the upper trough remains overhead.

Daily slight chances for rain/thunder will continue through much
of next week as the upper trough makes very little eastward
progress. But despite all the PoPs, I expect that precipitation
will be pretty hit and miss and will not provide significant
relief from the increasingly dry conditions across parts of the
area. The good news is that the threat for severe weather should
be fairly low through next week.

The stagnant trough has also caused our temperature forecast to
trend a bit cooler as well. Temperatures may bounce back closer to
normal by the middle of the week, but we probably won't be seeing
any 90 degree days until at least the following week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1217 PM CDT Fri Jun 25 2021

MVFR ceilings should gradually rise and scatter out this
afternoon.

A broken line of thunderstorms is expected to move through central
Nebraska in the 22-03Z timeframe. Have only included VCTS at this
timeframe because of the scattered coverage.

A few spotty showers may linger through Friday night, and
additional MVFR stratus is expected Saturday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jun 25, 1:24 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
224 PM CDT Fri Jun 25 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
224 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move across the area
through 9PM. Some of these storms could be severe with hail to
the size of golf balls and wind gusts near 60 MPH.

Additional thunderstorms may arrive from the southwest after 9PM,
mainly impacting portions of northern Kansas. Again, some of these
storms may be strong to severe with hail to the size of quarters
and 60 MPH gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are at least slight chances for thunderstorms each day
through Thursday. We cannot rule out a few strong or severe
storms, but the overall severe threat appears fairly low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of the outlook area
this afternoon and this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 25, 12:29 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
129 PM CDT Fri Jun 25 2021

NEZ048-049-251915-
Merrick NE-Polk NE-
129 PM CDT Fri Jun 25 2021

At 126 PM CDT, the public reported a funnel cloud in the showers
over Polk County. These funnels are unlikely to touch the ground.
These showers are moving northeast at 20 mph.

Locations impacted include...
Osceola, Shelby and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions in the atmosphere may allow development of weak, brief
funnel clouds. These funnels are usually harmless, but on rare
occasions can briefly touch down and cause wind gusts over 50 mph.
If a funnel approaches your location, move indoors. Please contact
the National Weather Service if you see a funnel cloud.

&&

LAT...LON 4112 9764 4126 9781 4131 9777 4131 9771
      4139 9770 4139 9760 4133 9760 4133 9758
      4136 9752 4137 9745 4139 9739 4139 9737
      4118 9737
TIME...MOT...LOC 1826Z 208DEG 19KT 4121 9755

Mangels
Special weather statement, Jun 25, 1:56 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
256 PM CDT Fri Jun 25 2021

NEZ060-252030-
Dawson NE-
256 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 18 miles northeast of Lexington, moving northeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawson
County.

LAT...LON 4105 9964 4105 9943 4099 9943 4092 9957
      4094 9963 4103 9967
TIME...MOT...LOC 1955Z 238DEG 20KT 4100 9953

Mangels
Special weather statement, Jun 25, 2:30 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
330 PM CDT Fri Jun 25 2021

NEZ060-252115-
Dawson NE-
330 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gothenburg, or 29 miles northeast of Curtis, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dawson
County.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

LAT...LON 4105 10022 4105 9988 4094 10022
TIME...MOT...LOC 2030Z 242DEG 11KT 4100 10023

Billings Wright

The radar

The Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
June 25, 3:11 PM CST
Where
Sherman County, 2.76 mi S of Hazard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -99.080

Thunderstorm Wind, Polk

When
June 25, 6:40 PM CST
Where
Polk County, Polk
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.080, -97.800

NWS Cooperative Observer reported damaging winds with some tree limbs downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964008, 971811.